MAUDE Adverse Event Report: ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number H787CT66LTPD0
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/15/2019
Type of Reportable Event Malfunction
Event or Problem Description
On or about (b)(6) 2014, plaintiff (b)(6).Underwent an insertion of a right internal jugular vein central venous access port of an angiodynamics smartport port catheter product, model number ct66ltpd, lot number 599810.The smartport was implanted at (b)(6).Plaintiff and her health care providers used the smartport in a normal, customary, intended, and foreseeable manner, namely as a surgically placed device used to make it easier to deliver medications directly into the plaintiff's bloodstream.Moreover, plaintiff's health care providers did not place or maintain the device incorrectly such that it caused the device to "pinch off" or otherwise malfunction.On or about (b)(6) 2019, plaintiff presented to (b)(6) hospital for removal and replacement of her smartport device.During the course of this surgery, plaintiff's physicians discovered a portion of the catheter from her smartport device was fractured and/or otherwise unremovable and had to be ligated, transected, and permanently left in her body, thereby causing her ongoing and permanent injuries.Plaintiff did not suffer a judicially cognizable injury and her cause of action did not accrue until this (b)(6) 2019, removal of her smartport device when a portion of the catheter had to be permanently left in her body.These injuries were directly and proximately caused by the wrongful conduct of the defendants and the unreasonably dangerous and defective nature of her smartport, as further alleged herein.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
The customer's reported complaint description of catheter tubing fractured and detached cannot be confirmed.No port/catheter tubing device was returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A device history record (dhr) review of the packaging/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.The catheter and locking connector (e.G.Blue boot) are provided as separate components within the port assembly kit.The end user attaches the catheter tubing to the port (and secures junction with the locking connector) during the implantation procedure.Since the port was in situ for more than 5 years and event description statements regarding port was being removed for replacement - indicates that handling damage to the catheter tubing during the explant procedure and/or pinch-off syndrome are potential root causes for the catheter tubing fracture/detachment.Pinch-off syndrome is cautioned against in the port dfu (see labeling review section above).Labeling review: the directions for use (dfu) that is supplied with the port device, contains the following statements: contraindications: catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: do not use syringes smaller than 10 ml when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.Failure to ensure patency of the catheter prior to power injection studies may result in port system failure and patient injury may occur.Do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter disconnection or migration, catheter embolization, catheter fragmentation, catheter pinch-off, drug extravasation (leakage).Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT CT
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key23073174
Report Number1317056-2025-00238
Device Sequence Number4645178
Product Code LJT
UDI-Device Identifier15051684017978
UDI-Public15051684017978
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberH787CT66LTPD0
Device Catalogue NumberCT66LTPD
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2025
Supplement Date Received by Manufacturer10/22/2025
Initial Report FDA Received Date09/17/2025
Supplement Report FDA Received Date10/27/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexFemale